• anastrozole

    Asked by roita on Thursday, February 20, 2020

    anastrozole

    I have had my surgery and radiation and now they want me to take anastrozole for 5 years..It has very bad side effects and I don't think I want to take it..Has anyone taken it and what do you think about it???

    16 Answers from the Community

    16 answers
    • arby's Avatar
      arby

      I’ve been taking it for probably four years now and I have not noticed any big side effects. I would say give it a try and see how you feel.

      about 1 month ago
    • Dltmoll's Avatar
      Dltmoll

      Everyone reacts differently and side effects from one may not be consistent throughout the options. I lasted on Anastrozole for about two years before the joint pain became debilitating. Tried Femara and Letrozole, pain was equalled if not worse. I have now been on tamoxifen for about a year and a half and while it has its own issues pain is not one of them, so will remain on it for at least the recommended time. It's a process, but you won't know unless you try.

      about 1 month ago
    • Bengal's Avatar
      Bengal

      It was recommended I stay on anastrozole for 10 years. I lasted just a little over 1 year. The side effects were robbing me of any kind of meaningful life. My energy level was zero. My joints aches so bad I could barely function. At 68 years old I couldn't face another nine years like that. I tried exemestane and letrozole and had a bad reaction to both. My oncologist reluctantly suggested tamoxifen but after reading the potential side effects I said no thank you! When I was first diagnosed I remember reading the statistics of the numbers of women who refused or gave up on the drugs. I couldn't understand how they could take that risk. After my year on anastrozole I understood completely! I don't intend to scare you off. Everyone react differently. I would say try it for a few months and see how the side effects are for you.

      about 1 month ago
    • tlalex's Avatar
      tlalex

      My experience was about the same only the intense side effects came on much quicker. I didn’t even last a year. Now I’m on tamoxifen (about 18 moths) and about to give it up also. My recurrence risk is low and I’ve given it almost 3 years-quality of life Is looking mighty good. That said, everyone reacts differently and I would give it a try. Every little bit helps according to my oncologist.

      about 1 month ago
    • MarcieB's Avatar
      MarcieB

      I fought taking it like crazy. All the possible side effects scared me until my oncology nurse said, "You know, some people don't have any side effects." Really? I decided to be one of those people. (lol!) I have been taking it for almost a year now and I have some mild pain in my hips in the morning, but it is pretty much gone by the time I get myself downstairs. My hair is growing very slow, but it is not falling out, so there's that. Some days I feel a little more tired than others, so I just take a little nap when I need to - I would not call it fatigue. I have not had hot flashes, but I didn't have any during menopause either, so I would be shocked to have one now! I'm aware some people have experience the side effect getting worse the longer you take it, but that will be tomorrow's problem, if it happens. For now, it is not a problem for me and has not impacted my life in a negative way. Everyone is different, but I agree you should give it a try.

      about 1 month ago
    • grandmaann's Avatar
      grandmaann

      I have been on anastrozole for over a year and have to say I have not noticed any side effects at all. Maybe a little tired - but not sure that is from the drug or from the chemo and radiation treatments. Give it a chance. You might be one of the lucky ones!

      about 1 month ago
    • cllinda's Avatar
      cllinda

      I have been on it since June of 2013. No real problems. And when I got the five year mark, they suggested we go ten years on it. So I'm on my way.
      It's supposed to keep both breast cancer and other cancers away. So I take it every day.

      about 1 month ago
    • Ritaj's Avatar
      Ritaj

      Have been on Anastrozole for approximately 3 years. I started with Letrazole but developed pain in my ankles around my achilles tendon. We switched to Anastrozole and that pain decreased immediately. I do have hot flashes and all the symptoms of menopause perpetually. However, I think it is worth the risk. Please don't rule it out without trying it.

      about 1 month ago
    • akristine's Avatar
      akristine

      I had a terrible time with Anastrozole as there was a contraindication with my Keppra (seizure meds). In less than 18 months, I had two grand mal seizures, shattering my radius in my left arm during the first one and shattering both radius and ulna in my left arm during the second one. I stopped taking the Anastrozole immediately and notified my oncologist. No problems after that and I've been NED 5 years.

      about 1 month ago
    • PaulineJ's Avatar
      PaulineJ

      I was on arimidex for 2 1/2 years out of 5.Side effects were pretty bad.Still not doing well,but far from what it was like.
      Like everybody is saying ,everybody is different though.
      I happened to be allergic to at least 21 medications I know of.I can only take tylenol for pain.They never knew what to give me for extreme pain.Once someone did find something when I had exteme pain from my back surgery in the hospital and rehab for 2 months .

      about 1 month ago
    • Bengal's Avatar
      Bengal

      PaulneJ, I have had adverse reactions to alot of pharmaceuticals too. One reason I am always leary of starting any new drug. Exemestane made my face go completely numb. Letrozole gave me horrible stomach cramps. Since AI's ony slightly reduce one's chance of recurrence I decided to forgo these drugs. It's a crap shoot.

      about 1 month ago
    • lynn1950's Avatar
      lynn1950

      AIs greatly reduced my chance of recurrence - i was stage IIIa. I took Arimidex for 10 years, side effects be dmned. I am now 11 years NED. GIVE IT A TRY.

      about 1 month ago
    • roita's Avatar
      roita

      I want to thank all for your responses..gives me something to think about...I guess the smart thing to do would be to try it...

      about 1 month ago
    • fluteplayer's Avatar
      fluteplayer

      I have been on arimidex for a long time and I take it at night so I have had no side effects that I can blame on it. Have alot of side effects from stage 4 cancer that has went into my lung and bones causing alot of problems

      about 1 month ago
    • petieagnor's Avatar
      petieagnor

      I took it for the 5 recommended years. I don't remember the side effects being bad as it was 14 yrs ago. I should have stayed on it for 10 as I was triple positive at Stage 3 BC. My Dr. was a jerk. Should have changed doctors, but since there was no sign of cancer after 5 yrs, I didn't. Love my new oncologist.

      about 1 month ago
    • fluteplayer's Avatar
      fluteplayer

      I am going now to the same dr. I started with . she was so good until she left and got a quack to replace her. my xdr. left my cancer go from stage1 to stage 4 ln 10 years. only seen 1 a year and no test as I looked to healthy. my pcp found it in my bones and this quack gave me a scan and found it in my lungs, gave me 6 months to live without chemo. Had another port put in and suffered terrible also left Kittanning and went to Hillman and had a wonderful dr. who killed himself last year. Had another dr. from Hillman who recommended Hospise . Talked my dr. in Kittanning to recommend it too.Have to drive 30 miles to see her but worth it,better than Pittsburgh. All I am on now is arimidex but soon chemo again as tumor marker keep rising

      about 1 month ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more lobular carcinoma in situ (lcis) questions.  Also, don't forget to check out our Lobular carcinoma in situ (LCIS) page.